Suburban High School Stocks Antidote to Heroin Overdoses as 'Precautionary Measure' - NBC Chicago

Suburban High School Stocks Antidote to Heroin Overdoses as 'Precautionary Measure'

The drug can be injected into the hip, thigh or upper arm, where it releases the heroin antidote naloxone

    processing...

    NEWSLETTERS

    Suburban High School Stocks Antidote to Heroin Overdoses

    Stevenson High School in suburban Lincolnshire has stocked its campus with Evzio, an antidote to heroin overdoses, due to the growing drug problem in the area. NBC 5's Alex Maragos reports. (Published Monday, Nov. 2, 2015)

    A high school in north suburban Lincolnshire is fighting the heroin epidemic gripping young people in the area by keeping an antidote to the drug right on campus.

    Stevenson High School has stocked up on an antidote to heroin overdoses and will train nurses to use the drug on Tuesday, according to school spokesperson Jim Conrey. A substance abuse prevention coordinator and a Lincolnshire police officer on campus have already received the training and will also be able to administer the drug on campus.

    A local organization donated a supply of the drug Evzio to the school. According to Conrey, Evzio is similar to the drug Narcan and can be injected into the hip, thigh or upper arm using a device like an EpiPen. Evzio then releases heroin antidote naloxone.

    Although a student has never overdosed on heroin on Stevenson High School's campus, Conrey says some of the school's alumni have fallen victim to heroin and died from overdoses in the past.

    "This is really just a precautionary measure," Conrey said. "We're trying to be proactive." 

    Heroin use among high school students in Illinois is a growing problem, according to a report released last year by a legislative task force studying the issue. The report claims that some of the factors that lead such young students to use the drug include stress from competition in academics and athletics, over involvement in activities and pressure to be perfect.

    The dangers of heroin use can be exceedingly deadly, too. Last month, a rash of heroin overdoses sent at least 74 people to hospitals in 72 hours in Chicago. Police identified heroin that appeared to be laced with the painkiller fentanyl, which may have been responsible for the overdoses.

    Get the latest from NBC Chicago anywhere, anytime

    • Download the App

      Available for IOS and Android